Jump to ContentJump to Main Navigation
Show Summary Details
More options …

Journal für die reine und angewandte Mathematik

Managing Editor: Weissauer, Rainer

Ed. by Colding, Tobias / Huybrechts, Daniel / Hwang, Jun-Muk / Williamson, Geordie

IMPACT FACTOR 2018: 1.859

CiteScore 2018: 1.14

SCImago Journal Rank (SJR) 2018: 2.554
Source Normalized Impact per Paper (SNIP) 2018: 1.411

Mathematical Citation Quotient (MCQ) 2017: 1.49

See all formats and pricing
More options …
Volume 2019, Issue 753


Uniform congruence counting for Schottky semigroups in SL2(𝐙)

Michael Magee / Hee Oh
  • Mathematics Department, Yale University, New Haven, CT 06511, USA; and Korea Institute for Advanced Study, Seoul, South Korea
  • Email
  • Other articles by this author:
  • De Gruyter OnlineGoogle Scholar
/ Dale Winter
Published Online: 2017-01-12 | DOI: https://doi.org/10.1515/crelle-2016-0072


Let Γ be a Schottky semigroup in SL2(𝐙), and for q𝐍, let


be its congruence subsemigroup of level q. Let δ denote the Hausdorff dimension of the limit set of Γ. We prove the following uniform congruence counting theorem with respect to the family of Euclidean norm balls BR in M2(𝐑) of radius R: for all positive integer q with no small prime factors,


as R for some cΓ>0,C>0,ϵ>0 which are independent of q. Our technique also applies to give a similar counting result for the continued fractions semigroup of SL2(𝐙), which arises in the study of Zaremba’s conjecture on continued fractions.


  • [1]

    D. Borthwick, Spectral theory of infinite-area hyperbolic surfaces, Progr. Math. 256, Birkhäuser, Boston 2007. Google Scholar

  • [2]

    J. Bourgain, Partial quotients and representation of rational numbers, C. R. Math. Acad. Sci. Paris 350 (2012), no. 15–16, 727–730. CrossrefGoogle Scholar

  • [3]

    J. Bourgain, Some Diophantine applications of the theory of group expansion, Thin groups and superstrong approximation, Math. Sci. Res. Inst. Publ. 61, Cambridge University Press, Cambridge (2014), 1–22. Google Scholar

  • [4]

    J. Bourgain, A. Gamburd and P. Sarnak, Generalization of Selberg’s 316 theorem and affine sieve, Acta Math. 207 (2011), no. 2, 255–290. Google Scholar

  • [5]

    J. Bourgain and A. Kontorovich, On Zaremba’s conjecture, Ann. of Math. (2) 180 (2014), no. 1, 137–196. CrossrefGoogle Scholar

  • [6]

    J. Bourgain and P. P. Varjú, Expansion in SLd(𝐙/q𝐙),q arbitrary, Invent. Math. 188 (2012), no. 1, 151–173. Google Scholar

  • [7]

    D. Dolgopyat, On decay of correlations in Anosov flows, Ann. of Math. (2) 147 (1998), no. 2, 357–390. CrossrefGoogle Scholar

  • [8]

    D. Frolenkov and I. D. Kan, A strengthening of a theorem of Bourgain–Kontorovich II, Mosc. J. Comb. Number Theory 4 (2014), no. 1, 78–117. Google Scholar

  • [9]

    A. Gamburd, On the spectral gap for infinite index “congruence” subgroups of SL2(𝐙), Israel J. Math. 127 (2002), 157–200. Google Scholar

  • [10]

    S. Huang, An improvement to Zaremba’s conjecture, Geom. Funct. Anal. 25 (2015), no. 3, 860–914. CrossrefWeb of ScienceGoogle Scholar

  • [11]

    A. Kontorovich, From Apollonius to Zaremba: Local-global phenomena in thin orbits, Bull. Amer. Math. Soc. (N.S.) 50 (2013), 187–228. CrossrefGoogle Scholar

  • [12]

    S. P. Lalley, Renewal theorems in symbolic dynamics, with applications to geodesic flows, non-Euclidean tessellations and their fractal limits, Acta Math. 163 (1989), no. 1–2, 1–55. CrossrefGoogle Scholar

  • [13]

    A. Mohammadi and H. Oh, Matrix coefficients, counting and primes for orbits of geometrically finite groups, J. Eur. Math. Soc. (JEMS) 17 (2015), no. 4, 837–897. CrossrefGoogle Scholar

  • [14]

    F. Naud, Expanding maps on Cantor sets and analytic continuation of zeta functions, Ann. Sci. Éc. Norm. Supér. (4) 38 (2005), no. 1, 116–153. CrossrefGoogle Scholar

  • [15]

    H. Oh and D. Winter, Uniform exponential mixing and resonance free regions for convex cocompact congruence subgroups of SL2(), J. Amer. Math. Soc. 29 (2016), 1069–1115. Google Scholar

  • [16]

    W. Parry and M. Pollicott, Zeta functions and the periodic orbit structure of hyperbolic dynamics, Astérisque 187–188, Société Mathématique de France, Paris 1990. Google Scholar

  • [17]

    D. Ruelle, An extension of the theory of Fredholm determinants, Publ. Math. Inst. Hautes Études Sci. 72 (1990), 175–193. CrossrefGoogle Scholar

  • [18]

    A. Selberg, On the estimation of Fourier coefficients of modular forms, Proc. Sympos. Pure Math. 8 (1965), 1–15. CrossrefGoogle Scholar

  • [19]

    S. K. Zaremba, La méthode des “bons treillis” pour le calcul des intégrales multiples, Applications of number theory to numerical analysis (Montreal 1971), Academic Press, New York (1972), 39–119. Google Scholar

About the article

With an appendix by Jean Bourgain at Princeton, Alex Kontorovich at New Brunswick and Michael Magee at New Haven.

Received: 2016-02-01

Revised: 2016-11-28

Published Online: 2017-01-12

Published in Print: 2019-08-01

Bourgain is supported in part by NSF grant DMS-1301619. Kontorovich is supported in part by an NSF CAREER grant DMS-1254788 and DMS-1455705, an NSF FRG grant DMS-1463940, and Alfred P. Sloan Research Fellowship, and a BSF grant. Magee was supported in part by NSF Grant DMS-1128155. Oh was supported in part by NSF Grant DMS-1361673.

Citation Information: Journal für die reine und angewandte Mathematik (Crelles Journal), Volume 2019, Issue 753, Pages 89–135, ISSN (Online) 1435-5345, ISSN (Print) 0075-4102, DOI: https://doi.org/10.1515/crelle-2016-0072.

Export Citation

© 2019 Walter de Gruyter GmbH, Berlin/Boston.Get Permission

Citing Articles

Here you can find all Crossref-listed publications in which this article is cited. If you would like to receive automatic email messages as soon as this article is cited in other publications, simply activate the “Citation Alert” on the top of this page.

Semyon Dyatlov and Long Jin
Analysis & PDE, 2018, Volume 11, Number 6, Page 1457
Jean Bourgain and Semyon Dyatlov
Annals of Mathematics, 2018, Volume 187, Number 3, Page 825

Comments (0)

Please log in or register to comment.
Log in